Doctors issue alert over 'statin' supplement's liver risks

Red yeast rice is not a 'harmless supplement' and has the potential to cause liver injury, case report says

Doctors are warning about the dangers of taking red yeast rice supplements to lower cholesterol after a woman developed acute liver damage. 

Red yeast rice supplements are commonly used for hyperlipidaemia as they contain monacolin K, the same active chemical in lovastatin.

Therefore the supplement carries the same risk of liver toxicity, the US doctors write in BMJ Case Reports

“Physicians and patients should be made aware that red yeast rice is not a harmless supplement, and those choosing to use it should watch for symptoms of hepatotoxicity,” say the authors from Henry Ford Health System, in Detroit, US.

The woman, 64, took the supplement because she was “hesitant” to begin taking statins after her primary care physician diagnosed hyperlipidaemia. 

Six weeks after starting a 1200mg daily supplement, she was admitted to hospital with fatigue, bloating,

Latest

Trending